Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 217, NWS Grand Forks, ND

November 5, 2008Cass County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Nov 5, 2008, 5:01 PM CST for Cass County, Traill County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2008, 5:01 PM CST (23:01 UTC)
Expired
Nov 5, 2008, 6:00 PM CST
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 20 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 5:03 PM CSTHAIL 0.751 N Arthur, NDHAIL ESTIMATED TO BE PENNY SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 052301
SVRFGF
NDC017-097-060000-
/O.NEW.KFGF.SV.W.0217.081105T2301Z-081106T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 PM CST WED NOV 5 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  WESTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 600 PM CST

* AT 459 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED OVER ARTHUR...OR 25 MILES NORTHWEST OF FARGO...MOVING
  TO THE NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTER AT 510 PM CST...
  7 MILES EAST OF GALESBURG AT 520 PM CST...
  BLANCHARD AT 525 PM CST...
  ROSEVILLE AT 535 PM CST...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4735 9746 4764 9746 4765 9710 4704 9706
      4704 9743
TIME...MOT...LOC 2301Z 172DEG 35KT 4712 9723

$$

BRAMER
4 follow-up statements
000 
WWUS53 KFGF 052319
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CST WED NOV 5 2008

NDC017-097-060000-
/O.CON.KFGF.SV.W.0217.000000T0000Z-081106T0000Z/
TRAILL ND-CASS ND-
519 PM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR NORTH CENTRAL CASS AND WESTERN TRAILL COUNTIES IN SOUTHEAST NORTH
DAKOTA...

AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 5 MILES NORTHWEST OF HUNTER...OR 34 MILES NORTHWEST OF
FARGO...MOVING TO THE NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLANCHARD AND 6 MILES EAST OF CLIFFORD BY 525 PM CST...
  ROSEVILLE BY 535 PM CST...
  MAYVILLE AND PORTLAND BY 540 PM CST...
  HATTON BY 555 PM CST...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4716 9744 4717 9745 4729 9745 4729 9746
      4735 9746 4764 9746 4765 9710 4716 9707
      4715 9744
TIME...MOT...LOC 2319Z 172DEG 35KT 4729 9727

$$

BRAMER
000 
WWUS53 KFGF 052332
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 PM CST WED NOV 5 2008

NDC017-052342-
/O.CAN.KFGF.SV.W.0217.000000T0000Z-081106T0000Z/
CASS ND-
532 PM CST WED NOV 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASS COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...

AT 532 PM CST...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN NORTH CENTRAL CASS COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4735 9746 4764 9746 4765 9710 4728 9710
      4726 9743
TIME...MOT...LOC 2332Z 172DEG 35KT 4742 9729

$$

NDC097-060000-
/O.CON.KFGF.SV.W.0217.000000T0000Z-081106T0000Z/
TRAILL ND-
532 PM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR WESTERN TRAILL COUNTY...

AT 529 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES NORTHWEST OF BLANCHARD...OR 38 MILES SOUTH OF
GRAND FORKS...MOVING TO THE NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYVILLE AND PORTLAND BY 540 PM CST...
  HATTON BY 555 PM CST...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4735 9746 4764 9746 4765 9710 4728 9710
      4726 9743
TIME...MOT...LOC 2332Z 172DEG 35KT 4742 9729

$$

BRAMER
000 
WWUS53 KFGF 052352
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CST WED NOV 5 2008

NDC097-060000-
/O.CON.KFGF.SV.W.0217.000000T0000Z-081106T0000Z/
TRAILL ND-
551 PM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR WESTERN TRAILL COUNTY...

AT 546 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES NORTH OF MAYVILLE...OR 28 MILES SOUTHWEST OF
GRAND FORKS...MOVING TO THE NORTH AT 40 MPH.

AT 503 PM CST...PENNY SIZE HAIL WAS REPORTED 1 MILE NORTH OF ARTHUR 
WITH THIS STORM. 

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4735 9746 4764 9746 4765 9710 4728 9710
      4726 9743
TIME...MOT...LOC 2351Z 172DEG 35KT 4760 9733

$$

BRAMER
000 
WWUS53 KFGF 060001
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
601 PM CST WED NOV 5 2008

NDC097-060011-
/O.EXP.KFGF.SV.W.0217.000000T0000Z-081106T0000Z/
TRAILL ND-
601 PM CST WED NOV 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TRAILL COUNTY HAS
EXPIRED...

AT 559 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES SOUTHWEST OF HOLMES...OR 21 MILES
SOUTHWEST OF GRAND FORKS...MOVING TO THE NORTH AT 40 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 600 PM CST. 

LAT...LON 4735 9746 4764 9746 4765 9710 4728 9710
      4726 9743
TIME...MOT...LOC 2352Z 172DEG 35KT 4761 9733

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:30 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 5, 3:30 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 PM CST WED NOV 5 2008

.SHORT TERM...
LOTS OF ISSUES TODAY. ATTM LEANING TOWARD 12Z GFS SOLN WHICH
MATCHES VERY WELL WITH 12Z CANADIAN AS WELL IN KEEPING A BIT
WARMER 925-850 MB LAYER FURTHER WEST INTO THE RED RIVER VALLEY TIL
LATE THURSDAY AFTN/NIGHT THAN THE 12Z NAM DOES.

CURRENTLY...SFC LOW DEEPENING BTWN ABERDEEN AND PIERRE WITH
PRESSURE FALLS JUST WEST OF ABERDEEN. UPPER LOW AND VORT MOVING
INTO WRN NEBRASKA/SW SD ATTM WITH TSTMS DEVELOPING ON NOSE OF DRY
SLOT ALOFT OVER SE ND MOVING NORTH AND NORTHWEST. RUC SHOWS
CONTINUED DESTABLIZATION AS 850 MB JET INCREASES LATE THIS
AFTN/EVE OVER ERN ND WITH STRONG UPPER LEVEL DIVERGENCE DEVELOPING
OVER THE AREA LEADING TO EXPANDING PCPN FIELD. SFC BOUNDARY
EXTENDS FROM SFC LOW IN SOUTH DAKOTA TO JUST SOUTH OF FARGO TO
NEAR WASKISH MN AND WILL MOVE LITTLE THRU 12Z THU AS SFC LOW MOVES
ONLY SLOWLY ENE ALONG IT. AREA OF DEEPER LAYER MOISTURE SEEN ON
WATER VAPOR FROM OKLA INTO KS/IA/SRN MN WILL GET ABSORBED INTO
SYSTEM AND GET DRAGGED NORTH AND THEN WEST TO THE NORTH OF THE
UPPER LOW INTO ERN ND LATE TONIGHT INTO THURSDAY SETTING THE STAGE
FOR A WIDESPREAD HEAVY RAINFALL AND SNOWFALL EVENT FOR CNTR/ERN ND
AND NW MN. SFC LOW WILL MOVE TO NR A WHEATON/ALEXANDRIA AREA BY
00Z FRI WITH PCPN CONTINUING TO WRAP AROUND THE SYSTEM OVER
ERN/CNTRL ND. CRITICAL THICKENSSES SHOW TRANSITION TO SNOW WITH
BRIEF MIX OF SLEET/FZRA PSBL FROM WEST TO EAST THRU ERN ND ON
THURSDAY. DVL BASIN TO SEE MOSTLY SNOW EVENT AFTER 12Z THURSDAY
INTO THU NIGHT AND AGREE WITH HPC THINKING OF 6-10 INCHES NR
LANGDON TO DVL AREA SOUTHWESTWARD SO UPGRADED TO WINTER STORM
WARNING IN THAT AREA. WENT WITH WINTER STORM WATCH FOR AREAS
EASTWARD TO HALLOCK-GRAND FORKS-VALLEY CITY-LISBON AS RAIN CHANGES
TO SNOW LATE THU AFTN.

RAIN TO SNOW WILL TRANSITION EASTWARD THU NIGHT BUT PCPN TO
DIMINISH IN INTENSITY SO THREAT FOR HVY SNOW DIMINISHES FOR AREAS
EAST OF A ROSEAU TO CROOKSTON TO FARGO AND WAHPETON LINE.

WIND TO BE AN ISSUE WITH 40-50KTS AT 850 MB OVER DVL BASIN AND THE
JAMES RIVER BASIN THURSDAY-THU NIGHT SO NR BLIZZARD CONDITIONS
VERY PSBL.

SYSTEM WILL FILL ON FRIDAY WITH PCPN WINDING DOWN AND WIND
DIMINISHING.

.LONG TERM... /WED THROUGH SAT/
LONG TERM MODELS IN GENERAL AGREEMENT WITH A CANADIAN HIGH SITTING
OVER MY FA IN THE LONG TERM. HOWEVER...CANADIAN/ECMWF BOTH SHOW A
LOW EJECT OUT OF SWRN US TUE INTO WED...WITH THE TRACK BRING MORE
PRECIP INTO THE GRT LKS STATES. GFS DOES NOT SHOW A CLOSED LOW WITH
THIS SYSTEM. NOT A FACTOR FOR OUR FA UNLESS THE TRACK STARTS
SHIFTING FURTHER WEST...OTHERWISE LOOK FOR A DRY LONG TERM.

&&

.AVIATION
IFR CIGS FOR MOST TAF SITES TODAY THROUGH ABOUT FRIDAY...AS A LOW
PRESSURE SYSTEM BRINGS A SIG RAIN EVENT...WHICH WILL LIKELY TURN TO
SNOW THU NIGHT. COULD SEE SOME TEMPO CONDS WHERE CIGS BECOME MVFR
AND MAYBE VFR...BUT PREDOMINANT CONDS BY LATE THIS EVENING SHOULD BE
IFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NDZ008-016-026>030-
     038-039-049-052>054.

     WINTER STORM WARNING FROM 6 AM THURSDAY TO 12 PM CST FRIDAY FOR
     NDZ006-007-014-015-024.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR NDZ008-016-026>029-038-049-052-054.

MN...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MNZ001>005-007-008-
     013>015-022-027-029-030-040.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR MNZ004-007.

&&

RIDDLE/SPEICHER
Hazardous weather outlook, Nov 5, 4:02 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 PM CST WED NOV 5 2008

NDZ006-007-014-015-024-062215-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
402 PM CST WED NOV 5 2008

...WINTER STORM WARNING IN EFFECT 6 AM THURSDAY THROUGH NOON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF RAIN WILL TURN TO A RAIN SNOW MIX BY LATE TONIGHT. AREAS OF
FREEZING RAIN ARE ALSO POSSIBLE LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY. A
RAIN SNOW MIX WILL TURN TO HEAVY SNOW WITH GUSTY WINDS THURSDAY
AFTERNOON INTO FRIDAY. NEAR BLIZZARD CONDITIONS CAN BE EXPECTED AT
TIMES. SIX TO TEN INCHES OF SNOW ACCUMULATION CAN BE EXPECTED.
MOTORISTS SHOULD BE EXTREMELY CAREFUL WHEN DRIVING IN THESE
CONDITIONS...ESPECIALLY AS THIS IS THE FIRST MAJOR SNOW EVENT OF THE
SEASON.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-062215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
402 PM CST WED NOV 5 2008

...WINTER STORM WATCH IN EFFECT 6 AM THURSDAY THROUGH NOON FRIDAY FOR
PARTS OF EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF HEAVY RAIN CAN BE EXPECTED FOR MUCH OF THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL CHANGE OVER TO SNOW IN THE RED RIVER VALLEY THURSDAY NIGHT.
AREAS OF FREEZING RAIN ARE ALSO POSSIBLE IN THE VALLEY THURSDAY
EVENING. TWO TO SIX INCHES OF SNOW ARE POSSIBLE FROM LATE THURSDAY
NIGHT THROUGH FRIDAY. THE HEAVIEST SNOWFALL WILL OCCUR IN FAR
EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA...WHERE
WIND GUSTS OF UP TO 25 MPH CAN BE EXPECTED. THIS IS THE FIRST
SIGNIFICANT WINTER EVENT OF THE SEASON. MOTORISTS SHOULD SLOW DOWN
AND USE EXTREME CAUTION WHEN DRIVING IN THESE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:09 PM CSTWinter Storm WatchFGFBarnes, Grand Forks, Griggs, Nelson, Pembina, Ransom and 3 more21 hr
Nov 5, 3:09 PM CSTWinter Storm WarningFGFBarnes, Benson, Cavalier, Eddy, Grand Forks, Griggs and 8 more45 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.